Alert archive / Massachusetts / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Boston/Norton, MA

June 17, 2023Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Jun 17, 2023, 10:27 AM EDT for Middlesex County, Massachusetts. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2023, 10:27 AM EDT (14:27 UTC)
Expired
Jun 17, 2023, 11:56 AM EDT
In force
89 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

County Middlesex County, MA

The radar

The Boston radar (KBOX), 58 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 2.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WGUS51 KBOX 171427
FFWBOX
MAC017-171700-
/O.NEW.KBOX.FF.W.0003.230617T1427Z-230617T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
1027 AM EDT Sat Jun 17 2023

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  East Central Middlesex County in northeastern Massachusetts...

* Until 100 PM EDT.

* At 1027 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by a narrow cluster of heavy
           showers and a few thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cambridge, Newton, Somerville, Waltham, Medford, Arlington, 
  Billerica, Woburn, Watertown, Lexington, Belmont, Burlington, 
  Stoneham, Winchester, Concord, Bedford, Weston, Lincoln and 
  Carlisle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4255 7127 4249 7115 4249 7114 4247 7108
      4233 7120 4246 7139

FLASH FLOOD...RADAR INDICATED

$$

HF
2 follow-up statements
978 
WGUS71 KBOX 171506
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
1106 AM EDT Sat Jun 17 2023

MAC017-171700-
/O.CON.KBOX.FF.W.0003.000000T0000Z-230617T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex MA-
1106 AM EDT Sat Jun 17 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS 
AFTERNOON FOR EAST CENTRAL MIDDLESEX COUNTY...

At 1106 AM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1.5 and 2.5 inches of 
rain have fallen. Additional rainfall amounts up to 1 inch are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Cambridge, Newton, Somerville, Waltham, Medford, Arlington, 
  Billerica, Woburn, Watertown, Lexington, Belmont, Burlington, 
  Stoneham, Winchester, Concord, Bedford, Weston, Lincoln and 
  Carlisle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4255 7127 4249 7115 4249 7114 4247 7108
      4233 7120 4246 7139

FLASH FLOOD...RADAR INDICATED

$$

HF
913 
WGUS71 KBOX 171556
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
1156 AM EDT Sat Jun 17 2023

MAC017-171606-
/O.CAN.KBOX.FF.W.0003.000000T0000Z-230617T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex MA-
1156 AM EDT Sat Jun 17 2023

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL MIDDLESEX 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4255 7127 4249 7115 4249 7114 4247 7108
      4233 7120 4246 7139

$$

WL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 9:04 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 17, 9:04 AM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
904 AM EDT Sat Jun 17 2023

.SYNOPSIS...

Showers and a few thunderstorms will increase in areal coverage
today. Some locally heavy rain is possible. Rain totals of one
half to two inches are expected, with isolated totals in excess
of three inches possible. A few showers are expected at times
Sunday through Tuesday with lower than normal temperatures, but
none of the days will be a washout. Drier and warmer conditions
are expected by Wednesday and Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

9 AM Update...

* Showers & isolated t-storms will increase in areal coverage
* Heavy rain will bring a small risk for localized flash flooding

Two main clusters of showers were impacting southern New
England at mid-morning. The first was across western MA with a
secondary across southern RI and into parts of the Cape &
Islands. The rest of the region was mainly dry other than a spot
shower or two.

Anomalous closed upper level low over NY State will drop
southeast into our region this afternoon. Despite cloudy skies
there will be enough of a diurnal effect to generate 500-1000
J/KG of Cape when combined with the steepening mid-level lapse
rates from the closed upper level low.

Given the above...we expect showers to increase in areal
coverage into the afternoon with isolated t-storms possible too.
The heaviest of the rain will tend to setup across
central/eastern MA and RI given a subtle low level convergent
zone that will be working eastward. Pwats of 1.25 inches will
support localized heavy rainfall. While rainfall amounts will
vary considerably across the region...a subtle boundary along
with mesoscale influences may result in a narrow band of
persistent heavy rain. Whether this materializes or not remains
to be seen...but if this were to occur over a vulnerable
location a very localized flash flood threat would exist. While
this is a low probability at this point we will need to monitor
this closely. High temps will be cooler for this time of year
generally in the 60s to near 70.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
345 am update...

Mid/upper low slowly moves east. Still close enough for
continued chances of showers tonight, though the risk steadily
diminishes early Sunday. Sunday afternoon should be primarily
dry for the region. We should see increasing breaks in the
clouds with sunshine coming through on Sunday, especially the
western half of the region. Clouds will be slowest to leave
across the eastern coastal areas. Temperatures will top out in
the mid 70s, except 60s for east coastal areas.

As mentioned above, we will still be dealing with showers (and
drizzle) tonight, especially as you go eastward. Not expecting
heavy rainfall, but we should see another 0.1 to 0.3" of rain,
thus bringing overall totals between 0.5-1.4" by Sunday morning.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
345 am update...

Highlights...

* Below normal temperatures Sun/Mon/Tue with a few showers, but
  not a washout
* Drier weather Wed/Thu with warmer and more seasonable
  temperatures

Latest guidance continued to depict the mid level flow
transitioning from a mid level cutoff over the Maritimes to a
transient Rex block from the Great Lakes to the Gulf coast by
Tuesday night. This block should then fall apart during the
second half of next week, resulting in height rises across
southern New England. That said, not a lot of confidence in the
timing details after Wednesday.

At the surface, a low pressure moves farther into the Maritimes
Sunday night, permitting a high pressure to arrive from Quebec
in its wake. Guidance now appears that this high pressure will
move more completely over southern New England by mid week.

A drying trend gets underway Sunday night as a low pressure move
farther away from southern New England. Will still be contending
with a mid level trough and series of shortwaves both Monday
and Tuesday. Expecting diurnal showers both days, mainly across
interior southern New England. Likely a bit more instability on
Monday, while the cold pool aloft is a little stronger, so kept
a mention of isolated thunderstorms in the forecast. After then,
should have mainly dry weather through late next week.

Temperatures expected to be near to slightly below normal
through Tuesday, before flipping over to near to above normal
temperatures Wednesday into Friday.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Overall moderate confidence at best.

Mainly VFR at the current time, but expecting MVFR and
ultimately IFR conditions to become predominate by 15z. Should
see showers developing across the region as well. Those
conditions will continue for pretty much the entire day. Expect
the shower coverage to become fairly widespread by early
afternoon, with some of those showers (especially from BOS to
PVD to BDL and northward) to be rather heavy. There will also
be a few embedded TSRA, however the probabilities are too low at
this point to include the mention in the TAFs. Because of the
low predictability for the location and timing of showers with
respect to the TAF locations, I kept with fairly steady state
conditions (e.g. 2sm -SHRA). The reality is that it's possible
that visibilities will vary from 1/2sm to 5sm in just a short
time (and distance) as the showers move across any location.
Ceilings are expected to drop to into the IFR category as the
day goes on, especially across the eastern half of southern New
England. Surface winds will generally remain 10-15kts or less,
however as a trough of low pressure moves across the region, we
will see wind direction changes, eventually becoming
northwesterly by afternoon.

Tonight - no big changes, although the coverage and intensity of
the showers will decrease. Expect fairly widespread IFR
conditions.

Sunday - slow improvement, but in general we should see VFR
conditions become predominate by mid-day, with MVFR a bit more
slow to move out across east coastal areas.

KBOS Terminal...Moderate confidence. Should see IFR conditions
develop by 12z. Occasional showers throughout the day, perhaps
producing brief periods of visibilities less than 1SM. Small
probability (about 20%) of brief TSRA between 17-22z.

KBDL Terminal...Moderate confidence in TAF. Conditions likely
bouncing between MVFR and IFR for much of the day. Small
probability (about 25%) of brief TSRA between 16-23z.

Outlook /Sunday Night through Wednesday/...

Sunday: Mainly VFR, with local MVFR possible. Chance SHRA.

Sunday Night: VFR.

Juneteenth: VFR. Slight chance SHRA.

Monday Night: Mainly VFR, with local IFR possible.

Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

Tuesday Night through Wednesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

345 am update...

Overall high confidence.

Low pressure moves across the region today and offshore tonight
and Sunday. Showers with embedded thunderstorms are expected.
Probably areas of fog as well. In general, winds should stay in
the 10-15kt range most of the time, but there may be a period
late tonight/early Sunday morning where winds run 18-22kt
especially east and north of Cape Cod. This may produce marginal
Small Craft Advisory conditions with wave heights greater than
5ft. Did not issue a SCA at this time, and will have the
following forecast shifts look more at this aspect of the
forecast.

Outlook /Sunday Night through Wednesday/...

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

Sunday Night through Wednesday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/Nash
NEAR TERM...Frank
SHORT TERM...Nash
LONG TERM...Belk
AVIATION...Belk/Nash
MARINE...Belk/Nash
Hazardous weather outlook, Jun 17, 4:10 AM EDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
410 AM EDT Sat Jun 17 2023

CTZ002>004-MAZ002>024-026-RIZ001>008-180815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
410 AM EDT Sat Jun 17 2023

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-180815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
410 AM EDT Sat Jun 17 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 17, 10:17 AM EDT, 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1017 AM EDT Sat Jun 17 2023

MAZ005-014-171515-
Central Middlesex County MA-Southeast Middlesex MA-
1017 AM EDT Sat Jun 17 2023

...A cluster of heavy showers and embedded thunderstorms will
continue impact portions of east central Middlesex County through
1115 AM EDT...

At 1015 AM EDT, Doppler radar was tracking a cluster of heavy
showers and embedded thunderstorms over Lexington. This storm was
nearly stationary.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Waltham, Medford, Arlington, Billerica, Woburn, Watertown, Lexington,
Belmont, Burlington, Winchester, Concord, Bedford, Lincoln and
Carlisle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4250 7136 4256 7126 4244 7111 4236 7121
TIME...MOT...LOC 1415Z 337DEG 2KT 4244 7121

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:17 AM EDTSpecial Weather StatementBOXMiddlesex58 min
Jun 17, 10:42 AM EDTSpecial Weather StatementBOXBristol63 min
Jun 17, 11:32 AM EDTSpecial Weather StatementBOXWorcester58 min
Jun 17, 12:38 PM EDTSpecial Weather StatementBOXWorcester67 min
Jun 17, 1:44 PM EDTSpecial Weather StatementBOXMiddlesex61 min
Jun 17, 1:58 PM EDTSpecial Weather StatementBOXMiddlesex47 min
Jun 17, 2:41 PM EDTSpecial Weather StatementBOXMiddlesex64 min
Jun 17, 2:56 PM EDTSmall Craft AdvisoryBOX21 hr
Jun 17, 3:28 PM EDTSpecial Weather StatementBOXMiddlesex62 min
Jun 17, 3:43 PM EDTSpecial Weather StatementBOXBristol62 min
Jun 17, 4:04 PM EDTSpecial Weather StatementBOXMiddlesex, Suffolk56 min
Jun 17, 4:57 PM EDTSpecial Weather StatementBOXNorfolk63 min
Jun 17, 5:55 PM EDTSpecial Weather StatementBOXNorfolk65 min

Nearby

Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.